Call Now to Speak with a Care Manager Speak with a Care Manager Now: 203-955-1915

Top Risks Seniors Face When Starting an Aspirin Therapy Regimen

By Erik Gans, 9:00 am on

For decades, low-dose aspirin was widely promoted as a safe and effective way to prevent cardiovascular disease, heart attacks, and strokes. However, in 2014, the FDA announced that there was no solid evidence that aspirin was beneficial in preventing first strokes, and there is solid evidence that aspirin may cause harm. The use of aspirin for prevention of a second stroke or heart attack is supported by the evidence, says the FDA.

Fairfield elder care agencies think it’s important to note that other organizations, such as the American Heart Association and the United States Preventative Task Force, continue to believe that aspirin can act as a primary preventative in patients aged 45 to 79 at high risk. However, the risks of aspirin therapy, in particular for the elderly, are not disputed by anyone. 

1. Gastrointestinal Bleeding

Aspirin increases the risk of potentially life-threatening bleeding in the gastrointestinal tract. The risk of bleeding is elevated in individuals over the age of 70. 

2. Strokes

Although most strokes are caused by blood clots, some strokes are caused by bleeding in the brain. Aspirin increases the risk of bleeding in the brain. 

3. Interactions with other painkillers

Many older individuals suffer from arthritis and other painful conditions. Low-dose aspirin therapy provides no real pain relief, and therefore often these individuals require other medications, such as ibuprofen or meloxicam, to control their pain. Combining aspirin therapy with other pain medications can dramatically increase the risk of bleeding.

4. Interactions with other blood-thinners 

Many seniors with cardiovascular conditions are prescribed anti-coagulant medications such as warfarin. Taking aspirin therapy in addition to anti-coagulants can be very dangerous due to the extremely high risk of life-threatening bleeding.

5. Ulcers

Low-dose aspirin therapy can cause painful ulcers to form in the stomach. These ulcers can depress appetite and lead to malnutrition in elderly individuals. Occasionally, they can also perforate and lead to life-threatening peritonitis. 

The bottom line is that no one is sure if the benefits of aspirin therapy outweigh the risks for elderly individuals. Talk with your senior loved one’s doctor about his or her individual risks and discuss the risks of taking aspirin therapy before starting an aspirin regimen.

Learn more about promoting your senior loved one’s overall wellbeing by reaching out to the experienced staff at Home Care Assistance. We incorporate our propriety Balanced Care Method, which focuses on mental, spiritual, and physical health, in all of our care services–from part-time home care to dementia care in Fairfield. For more information, please call 203-955-1915 and request a free in-home consultation today.